Risky Remedies: Overdosing on Cold and Flu Medications
Cold and flu medications are staples in most of our homes, especially during winter. A lot of us consider all over-the-counter (OTC) medications to be perfectly safe. After all, you can buy them without a prescription, so they must be harmless, right?
Generally, OTC medications are innocuous as long as they are taken as directed. But some folks ingest one medication, feel it isn’t doing them much good, and then take another, different one. Some people routinely combine OTC medications. But doing so can be quite dangerous.
Read the Labels
One of the biggest hazards comes from overdosing on the painkiller acetaminophen, also known by the brand name Tylenol®. Most cold and flu formulas include acetaminophen as one of their active ingredients. Acetaminophen is quite safe when used correctly, but too much of it will damage your liver. In fact, according to the FDA, overdosing on acetaminophen is the biggest cause of acute liver failure in the US. Acetaminophen overdoses frequently happen because people combine medications. Such overdoses can also be fatal.
Some cold or flu medications contain ibuprofen or aspirin. These painkillers can also cause overdoses and serious side effects such as gastric bleeding. The 2014 annual report of the American Association of Poison Control Centers noted that unintentional overdoses of analgesics (painkillers) was the number one reason for all potential poisoning cases.
Read the labels if you are considering combining OTC medications. The simplest advice is not to take more than one medication that lists acetaminophen as an active ingredient. And, if you take prescription medications, it is crucial you check them as well. On a prescription, acetaminophen can be listed as “APAP” or “acetam.” Do not take an OTC medication with acetaminophen in it if you take prescription medication that contains it.
RECALL: Overdose Risk for Children’s Cold Medication
Nine retailers have recalled eight brands of a children’s liquid cold medication made by Perrigo because of a potential overdose risk. The medication’s packaging contains an incorrectly-marked dosage cup that could result in the child taking too much medication. The recall covers both grape and cherry varieties and was sold under the brand names, or by the stores, Sunmark, Rite-Aid, Topcare, Kroger, GoodSense, Dollar General, Care One, and CVS. Only certain labels, expiration dates, and SKUs have been recalled.
So far, there have been no reports of overdoses. Consumers are being urged to discard both the medication and the dosage cup.
When others breach their duty, we keep ours.
Have you or a loved one been injured by an over-the-counter medication or other legal drug? Keep in mind that the opponents in product liability cases are often huge corporations with large amounts of money set aside to fight these claims. These companies have resources, and they are willing to use them to protect their bottom lines and their reputations. We have resources, too, and they are available to you.
If you think you might have a case, keep in mind that in Indiana there is a statute of limitations – or a deadline – for filing personal injury claims, so it is unwise to delay. Don’t lose the opportunity to obtain the money you need to put your life back on track and to make your family’s future financially secure. Call Mike Stephenson at 1-317-825-5200 or contact us for immediate help. McNeely Stephenson. We believe justice matters.